Alert archive / Michigan / Small Craft Advisories in 2022
Small Craft Advisory 21, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Feb 19, 2022, 9:45 AM EST. It took effect at Feb 19, 2022, 10:00 AM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2022, 9:45 AM EST (14:45 UTC)
- In effect from
- Feb 19, 2022, 10:00 AM EST
- Expired
- Feb 20, 2022, 12:00 AM EST
- In force
- 14 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
748 WHUS73 KGRR 191445 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 945 AM EST Sat Feb 19 2022 LMZ844>849-192245- /O.EXP.KGRR.GL.W.0012.000000T0000Z-220219T1500Z/ /O.NEW.KGRR.SC.Y.0021.220219T1500Z-220220T0500Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 945 AM EST Sat Feb 19 2022 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...GALE WARNING WILL EXPIRE AT 10 AM EST THIS MORNING... * WHAT...West winds 15 to 25 knots with gusts up to 30 knots and waves 6 to 11 feet expected. * WHERE...St Joseph to Manistee. * WHEN...Until midnight EST tonight. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
150 WHUS73 KGRR 192054 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 354 PM EST Sat Feb 19 2022 LMZ844>849-200500- /O.CON.KGRR.SC.Y.0021.000000T0000Z-220220T0500Z/ /O.NEW.KGRR.GL.W.0013.220220T0500Z-220221T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 354 PM EST Sat Feb 19 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM EST SUNDAY... * WHAT...For the Gale Warning, southwest winds 20 to 30 knots with gusts up to 45 knots and waves 8 to 13 feet expected. For the Small Craft Advisory, southwest winds 15 to 25 knots with gusts up to 30 knots and waves 3 to 6 feet. * WHERE...St Joseph to Manistee. * WHEN...For the Gale Warning, from midnight tonight to 7 PM EST Sunday. For the Small Craft Advisory, until midnight EST tonight. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
151 WHUS73 KGRR 200229 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 929 PM EST Sat Feb 19 2022 LMZ844>849-201030- /O.CON.KGRR.SC.Y.0021.000000T0000Z-220220T0500Z/ /O.CON.KGRR.GL.W.0013.220220T0500Z-220221T0000Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 929 PM EST Sat Feb 19 2022 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM EST SUNDAY... * WHAT...For the Gale Warning, south winds 25 to 35 knots with gusts up to 45 knots and waves 10 to 16 feet expected. For the Small Craft Advisory, south winds 10 to 20 knots with gusts up to 25 knots and waves 3 to 6 feet. * WHERE...St Joseph to Manistee. * WHEN...For the Gale Warning, until 7 PM EST Sunday. For the Small Craft Advisory, until midnight EST tonight. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Feb 19, 6:48 AM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Feb 19, 6:48 AM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
648 AM EST Sat Feb 19 2022
LATEST UPDATE...
Aviation
.DISCUSSION...(Today through next Friday)
Issued at 340 AM EST Sat Feb 19 2022
- Brisk morning; some lake-effect snow through afternoon
- No changes to headlines with this update
Brisk winds will continue this morning in the wake of a potent
Clipper system. GOES imagery early this morning reveals lake-effect
cloud bands struggling to organize amid strong subsidence and very
dry upstream profiles. Nevertheless, expect that some lake-effect
snow showers will persist through this morning. Accumulations
will be light (1" or less), but strong cloud-layer flow will allow
some inland penetration of snow showers. Despite modest
additional accumulations, blowing snow (from Fri night snow
showers) will likely be a factor today on some roadways,
especially along exposed north/south roads. With this in mind, we
will allow the Winter Weather Advisory to ride as of this update,
along with the Wind Advisory, given recent observed gusts.
Overall, expect snow shower coverage/intensity to wane by early
afternoon. This is supported by BUFKIT HRRR time-height sections
that depict a gradually lowering/sharpening inversion (< 3kft at LWA
by 18z) as large-scale subsidence continues.
- Clearing tonight; abundant sunshine on Sun
Expect pronounced clearing this evening as surface high pressure
passes south of the region, reaching the mid Atlantic region by
12z Sun. Strengthening southwesterly flow will develop between
this high and yet another Clipper low that will reach western Lake
Superior by 12z Sun. Despite warm advection and weak QG forcing
of ascent on Sun, expect plenty of sun for the forecast area,
given the fairly dry forecast profiles. High temps are expected to
rebound above freezing--likely near 40F across forecast area.
- Active weather returns next week
We continue to monitor the emerging ensemble and deterministic
guidance concerning two systems next week and their related impacts.
The first system is still expected from roughly Mon night into Tue
night, with a second system possibly following for Thu night into
Fri night.
In regards to the first system, the GEFS surface low positions at
18z Tue still exhibit considerable latitudinal spread relative to a
mean position in central Indiana. The latest EPS, on the other hand,
exhibits a mean low near southern Lake Michigan (i.e., NW of its
GEFS counterpart mean). This positioning uncertainty has crucial
importance for the thermal profiles over our forecast area and the
resulting precipitation types that would arise. For instance, given
its southern mean low, the GEFS provides near-certain probabilities
of subfreezing surface temps as far south as the I-96 corridor at
18z Tue. The EPS, with its northern mean low, suggests that
subfreezing surface temps would most likely be confined to our
northern counties at that time. Not surprisingly, the
deterministic GFS yields accumulating freezing rain across our
southern forecast area, while the ECMWF displaces this freezing
rain to the northern half of our forecast area. The main
conclusion as of this update is that forecast uncertainty abounds
for Tue.
Looking to the second system for later in the week, the EPS yields a
mean low position over Lake Erie on 12z Fri, with the GEFS mean
displaced well SE--along the mid Atlantic coast. At this stage, the
main inference is that the EPS mean suggests a greater likelihood
of impactful weather for our forecast area than does its GEFS
counterpart, but significant overall uncertainty remains at this
forecast range.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 648 AM EST Sat Feb 19 2022
Conditions this morning have been slow to rebound from overnight
impacts. Strong wind gusts have contributed to a sustained period
of BLSN and associated IFR visibilities. Lake-effect snow showers
are also evident on regional radar mosaic, most notably west of
AZO...with snow showers near GRR/MKG likely being undersampled by
radar as of this update.
Wind gusts have eased somewhat within the past hour at many sites,
with a corresponding improvement in visibilities from BLSN.
Expect this overall trend to continue as winds gradually diminish.
At AZO/BTL, lake-effect snow bands may still produce visibility
reductions unrelated to BLSN. Have included TEMPO groups at
AZO/BTL to account for these nearby snow showers.
Confidence is high in a return to VFR at all sites by 01z.
Thereafter, winds will gradually back overnight, then re-
strengthen to end the TAF period.
&&
.MARINE...
Issued at 340 AM EST Sat Feb 19 2022
Widespread gale conditions are expected to subside later this
morning as surface high pressure builds south of the region. This
lull will be short lived, as strong southwesterly flow commences
tonight. At this time, expect that a SCA will likely be needed for
tonight for nearshore areas south of Whitehall, with a gale
warning likely required tonight for Whitehall northward. Gale
conditions will likely expand southward on Sunday, with high
confidence in gale conditions for at least Holland northward.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 10 AM EST this morning for
MIZ037>039-043>045-050-056-057-064-065-071-072.
Wind Advisory until 10 AM EST this morning for MIZ040-046-051-
052-058-059-066-067-073-074.
LM...Gale Warning until 10 AM EST this morning for LMZ844>849.
&&
DISCUSSION...Kenyon
AVIATION...Kenyon
MARINE...KenyonHazardous weather outlook, Feb 19, 4:48 AM EST, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 448 AM EST Sat Feb 19 2022 MIZ037>040-043>046-050>052-056>059-064>067-071>074-201000- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 448 AM EST Sat Feb 19 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Lake-effect snow showers will continue through early afternoon, with some snow showers reaching areas well inland. Additional snowfall accumulations will be light...1 inch or less. However, freshly fallen snow, combined with gusty winds, will result in areas of significant blowing and drifting snow, especially in open country. This blowing and drifting snow will produce brief but drastic reductions in visibility, and will result in pockets of slippery road conditions. Snow showers, strong winds, and blowing and drifting snow will all diminish this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday Several weather systems next week could bring wintry weather to portions of the area. The first system may affect Lower Michigan between Monday night and Tuesday night. Forecast details are still highly uncertain, but areas of snow, sleet, freezing rain, and rain are all possible with this system. Hazardous travel conditions are possible for parts of the area. Another system is expected later in the week, most likely between Thursday night and Friday night. Details are again uncertain with this system, but additional travel impacts are possible. Please check for forecast updates throughout the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-201000- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 448 AM EST Sat Feb 19 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Gale-force winds and freezing spray conditions will continue into Saturday morning, then briefly subside. Wind and waves will again increase tonight and into Sunday, with gale-force winds again expected. These gale conditions will likely persist into Sunday evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periods of high winds and waves are again possible throughout the week as several weather systems move through the region. Please check for later forecast updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Kenyon
In the hours before
Local storm report, Feb 19, 7:36 AM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
736 AM EST SAT FEB 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 AM NON-TSTM WND GST EAST GRAND RAPIDS 42.95N 85.61W
02/19/2022 M50 MPH KENT MI CO-OP OBSERVER
PEAK WIND GUST AT MEMORIAL FIELD.
&&
DUKEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 3:02 PM EST | Flood Watch | GRR | Ottawa | 8 days |
| Feb 19, 3:54 PM EST | Gale Warning | GRR | 27 hr | |
| Feb 19, 6:23 PM EST | Areal Flood Warning | GRR | Ottawa | 71 hr |
Nearby
Small Craft Advisories in Michigan, 2022Every small craft advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.